Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The iteration formula
of the Maslov-type index theory
with applications
to nonlinear Hamiltonian systems


Authors: Di Dong and Yiming Long
Journal: Trans. Amer. Math. Soc. 349 (1997), 2619-2661
MSC (1991): Primary 58F05, 58E05, 34C25; Secondary 15A18, 15A21
DOI: https://doi.org/10.1090/S0002-9947-97-01718-2
MathSciNet review: 1373632
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, the iteration formula of the Maslov-type index theory for linear Hamiltonian systems with continuous, periodic, and symmetric coefficients is established. This formula yields a new method to determine the minimality of the period for solutions of nonlinear autonomous Hamiltonian systems via their Maslov-type indices. Applications of this formula give new results on the existence of periodic solutions with prescribed minimal period for such systems, and unify known results under various convexity conditions.


References [Enhancements On Off] (What's this?)

  • [AZ] H. Amann and E. Zehnder, Nontrivial solutions for a class of non-resonance problems and applications to nonlinear differential equations, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7 (1980), 539-603. MR 82b:47077
  • [AC] A. Ambrosetti and V. Coti Zelati, Solutions with minimal period for Hamiltonian systems in a potential well, Ann. Inst. H. Poincaré, Anal. Non Linéaire 4 (1987), 275-296. MR 88i:58028
  • [AM] A. Ambrosetti and G. Mancini, Solutions of minimal period for a class of convex Hamiltonian systems, Math. Ann. 255 (1981), 405-421. MR 82j:58043
  • [Bo] R. Bott, On the iteration of closed geodesics and the Sturm intersection theory, Comm. Pure Appl. Math. 9 (1956), 171-206. MR 19:859f
  • [Ch1] K. C. Chang, Solutions of asymptotically linear operator equations via Morse theory, Comm. Pure Appl. Math. 34 (1981), 693-712. MR 82m:58015
  • [Ch2] -, Infinite dimensional Morse theory and multiple solution problems, Birkhäuser, Boston, 1993. MR 94e:58023
  • [CE1] F. Clarke and I. Ekeland, Hamiltonian trajectories having prescribed minimal period, Comm. Pure Appl. Math. 33 (1980), 103-116. MR 81e:70017
  • [CE2] -, Nonlinear oscillations and boundary value problems for Hamiltonian systems, Arch. Rational Mech. Anal. 78 (1982), 315-333. MR 83h:58038
  • [CZ] C. Conley and E. Zehnder, Morse-type index theory for flows and periodic solutions for Hamiltonian equations, Comm. Pure Appl. Math. 37 (1984), 207-253. MR 86b:58021
  • [CD] R. Cushman and J. J. Duistermaat, The behavior of the index of a periodic linear Hamiltonian system under iteration, Adv. Math. 23 (1977), 1-21. MR 55:11296
  • [De] S. Deng, Minimal periodic solutions for a class of Hamiltonian equations, Acta Math. Sinica 27 (1984), 664-675. (Chinese) MR 87c:58038
  • [Ek1] I. Ekeland, Une théorie de Morse pour les systèmes hamiltoniens convexes, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), 19-78. MR 85f:58023
  • [Ek2] -, An index theory for periodic solutions of convex Hamiltonian systems, Proc. Sympos. Pure Math. 45 (1986), 395-423. MR 87j:58023
  • [Ek3] -, Convexity methods in Hamiltonian mechanics, Springer-Verlag, Berlin, 1990. MR 91f:58027
  • [EH] I. Ekeland and H. Hofer, Periodic solutions with prescribed period for convex autonomous Hamiltonian systems, Invent. Math. 81 (1985), 155-188. MR 87b:58028
  • [GL] I. M. Gel´fand and V. B. Lidskii, On the structure of the regions of stability of linear canonical systems of differential equations with periodic coefficients, Uspekhi Mat. Nauk 10 (1955), no. 1, 3-40; English transl., Amer. Math. Soc. Transl. (2) 8 (1958), 143-181. MR 17:482
  • [Gh] N. Ghoussoub, Location, multiplicity and Morse indices of min-max critical points, J.Reine Angew Math. 417 (1991), 27-76. MR 92e:58040
  • [GM1] M. Girardi and M. Matzeu, Some results on solutions of minimal period to superquadratic Hamiltonian equations, Nonlinear Anal. 7 (1983), 475-482. MR 84g:58092
  • [GM2] -, Solutions of minimal period for a class of nonconvex Hamiltonian systems and applications to the fixed energy problem, Nonlinear Anal. 10 (1986), 371-382. MR 87j:58038
  • [GM3] -, Periodic solutions of convex autonomous Hamiltonian systems with a quadratic growth at the origin and superquadratic at infinity, Ann. Mat. Pura Appl. (4) 147 (1987), 21-72. MR 89b:58074
  • [GM4] -, Dual Morse index estimates for periodic solutions of Hamiltonian systems in some nonconvex superquadratic case, Nonlinear Anal. 17 (1991), 481-497. MR 92k:58224
  • [GM5] -, Essential critical points of linking type and solutions of minimal period to superquadratic Hamiltonian systems, Nonlinear Anal. 19 (1992), 237-247. MR 93f:58030
  • [K1] W. Klingenberg, Lectures on closed geodesics, Springer-Verlag, Berlin, 1978. MR 57:17563
  • [LS] A. Lazer and S. Solimini, Nontrivial solutions of operator equations and Morse indices of critical points of min-max type, Nonlinear Anal. 12 (1988), 761-775. MR 89i:58018
  • [Lo1] Y. Long, Maslov-type index, degenerate critical points, and asymptotically linear Hamiltonian systems, Sci. China Ser. A 33 (1990), 1409-1419. MR 92d:58171
  • [Lo2] -, The structure of the singular symplectic matrix set, Sci. China Ser. A 34 (1991), 897-907. MR 93e:58065
  • [Lo3] -, Maslov-type index theory and asymptotically linear Hamiltonian systems, Dynamical Systems and Related Topics (Nagoya, 1990, K. Shiraiwa, ed.), World Sci. Publ., Singapore, 1991, pp. 333-341. MR 93f:58202
  • [Lo4] -, Estimates on the minimal period for periodic solutions of autonomous superquadratic second order Hamiltonian systems, In Nonlinear Analysis and Microlocal Analysis (K. C. Chang et al., eds.), World Sci. Publ., Singapore, 1992, pp. 168-175.
  • [Lo5] -, The minimal period problem of periodic solutions for autonomous superquadratic second order Hamiltonian systems, J. Differential Equations 111 (1994), 147-174. MR 95k:58029
  • [Lo6] -, The minimal period problem of classical Hamiltonian systems with even potentials, Ann. Inst. H. Poincaré Anal. Non Linéaire 10 (1993), 605-626. MR 94m:58190
  • [Lo7] -, The index theory of Hamiltonian systems with applications, Science Press, Beijing, 1993. (Chinese)
  • [Lo8] -, Nonlinear oscillations for classical Hamiltonian systems with bi-even subquadratic potentials, Nonlinear Anal. 24 (1995), 1665-1671. MR 96h:34079
  • [Lo9] Y. Long, A Maslov-type index theory for symplectic paths, Nankai Inst. of Math., Nankai Univ. Preprint, 1977.
  • [LD] Y. Long and D. Dong, Normal forms of symplectic matrices, Preprint, Nankai Inst. Math., Nankai Univ., 1995.
  • [LZ] Y. Long and E. Zehnder, Morse theory for forced oscillations of asymptotically linear Hamiltonian systems, Stochastic Processes Physics and Geometry (S. Albeverio et al., eds.), World Sci. Publ., Singapore, 1990, pp. 528-563. MR 92j:58019
  • [Mo] J. K. Moser, New aspects in the theory of stability of Hamiltonian systems, Comm. Pure Appl. Math. 11 (1958), 81-114. MR 20:3354
  • [Ra1] P. Rabinowitz, Periodic solutions of Hamiltonian systems, Comm. Pure Appl. Math. 31 (1978), 157-184. MR 57:7674
  • [Ra2] -, Minimax methods in critical point theory with applications to differential equations, CBMS Regional Conf. Ser. Math., no. 65, Amer. Math. Soc., Providence, RI, 1986. MR 87j:58024
  • [RS] J. Robbin and D. Salamon, The Maslov index for paths, Topology 32 (1993), 827-844. MR 94i:58071
  • [So] S. Solimini, Morse index estimates in min-max theorems, Manuscripta Math. 63 (1989), 421-453. MR 90f:58028
  • [YS] V. A. Yakubovich and V. M. Starzhinskii, Linear differential equations with periodic coefficients, Wiley, New York, 1975. MR 51:994
  • [Zh] S. Zhang, Doctoral Thesis, Nankai University, 1991.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F05, 58E05, 34C25, 15A18, 15A21

Retrieve articles in all journals with MSC (1991): 58F05, 58E05, 34C25, 15A18, 15A21


Additional Information

Di Dong
Affiliation: Nankai Institute of Mathematics, Nankai University, Tianjin 300071, People’s Republic of China
Address at time of publication: Department of Mathematics, State University of New York at Stony Brook, Stony Brook, New York 11794-3651
Email: ddong@math.sunysb.edu

Yiming Long
Affiliation: Nankai Institute of Mathematics, Nankai University, Tianjin 300071, People’s Republic of China
Email: longym@sun.nankai.edu.cn

DOI: https://doi.org/10.1090/S0002-9947-97-01718-2
Keywords: Normal form of a symplectic matrix, perturbation of eigenvalues, symplectic path, Maslov-type index, iteration formula, minimal period, Hamiltonian systems
Received by editor(s): May 3, 1994
Additional Notes: The second author was partially supported by YTF of Edu. Comm., NNSF of China, and Qiu Shi Sci. and Tech. Foundations.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society